Missouri, 2023

Flash Flood and Damaging Winds in Missouri, July 13 to 14, 2023

July 13 to 14, 2023 · NWS SGF · 37 events in 8 counties and zones

Storms developed over eastern Oklahoma and southeast Kansas during the evening of the 13th and moved along the Missouri and Arkansas border during the early morning of the 14th. The strongest storms produced up to ping-pong ball sized hail over Oregon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms developed over eastern Oklahoma and southeast Kansas during the evening of the 13th and moved along the Missouri and Arkansas border during the early morning of the 14th. The strongest storms produced up to ping-pong ball sized hail over Oregon County. Rainfall accumulations ranged from one to two inches near the Missouri and Arkansas Border. A second round of storms developed over central Nebraska during the morning of the 14th and moved southeastward across eastern Kansas and into the Missouri Ozarks through the evening of the 14th. These storms produced a swath of wind gusts over 60 mph from Fort Scott, Kansas to Branson, and led to widespread tree and powerline damage. Rainfall amounts averaged between one-half inch and one inch along and west of a line from Nevada to Gainesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 4:58 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 4:58 AM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 AM CDT Thu Jul 13 2023

...12Z AVIATION UPDATE...

Key Messages:

1. Heat Advisory this afternoon for locations
generally along and south of a Columbus, Kansas to Ava, Missouri
line.

2. Potential for additional thunderstorms tonight into Saturday
morning.

3. Warm conditions look to return for the middle of next week.

.SHORT TERM...(Today and tonight)
Issued at 124 AM CDT Thu Jul 13 2023

Early This Morning:
An MCS continues to push south-southeast through southern Missouri
and southeast Kansas early this morning. A 25-35 kt low- level jet
and weakening low level inhibition has aided in storm organization
across the area. Damaging wind gusts will be the primary threat.
Storms look to weaken and clear the area by around 8 AM as they
become increasingly outflow dominant.

Heat Today:
With storms and cloud cover clearing out in the morning,
confidence in the temperature forecast has increased, as indicated
by smaller NBM temperature spreads. Even with lowering dew points
slightly, Heat Index values look to top out around 105 degrees for
locations generally along and south of a Columbus, Kansas to Ava,
Missouri line, so have not made any adjustments to the Heat
Advisory from the previous forecast.

Storm Chances This Evening - Tonight:
Subtle shortwave energy moves through the area this evening and
may provide just enough forcing for isolated thunderstorm
development. Good mid-level lapse rates around 8C/km and diurnal
heating will make for a highly unstable atmosphere with MLCAPE
values of 3000-4000 J/kg. For any storms that do form, hail up to
the size of half dollars and wind gusts up to 60 mph would be the
primary hazards. Locations across far southeast Kansas and
southwest Missouri would be favored for this activity.

Storm chances look to increase Thursday night into Friday morning
as another MCS tracks through the Plains. There remain fairly
large differences in its tracks among the 00Z HREF members;
however, there is at least a notable increase in storm coverage
overall compared to earlier runs. Have stuck with NBM PoPs for now
given the uncertainty. SPC has highlighted our area in a Marginal
risk for severe storms, with large hail, damaging winds, and
locally heavy rainfall being the primary hazards.

.LONG TERM...(Friday through Wednesday)
Issued at 124 AM CDT Thu Jul 13 2023

Another, perhaps more prominent, upper level shortwave and surface
cold front will continue to allow for scattered showers and
thunderstorms Friday afternoon into the overnight hours. Strong
low-level lapse rates may allow for a few severe thunderstorms,
with large hail and damaging winds being the hazards. Flash
flooding will also be a concern as PWATs reach 1.75-2.2 inches,
which should allow for efficient rainfall rates. Any areas that
received earlier rainfall may be primed for flash flooding. WPC
has placed nearly the entire area under a Slight Risk for
excessive rainfall.

Much of Saturday and Sunday look to remain dry as the upper level
ridge across the western CONUS becomes more amplified and the
better rain chances push south of our area in the vicinity of the
surface front.

That front looks to lift back north for the beginning of next
week, which will bring the return of warmer temperatures and
potentially excessive heat Tuesday into Wednesday. NBM
deterministic data is closer to the 75th percentile, so will
continue to refine the temperature forecast in the coming days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 555 AM CDT Thu Jul 13 2023

A few lingering thunderstorms may be possible at the start of the
TAF period, but should quickly move southeast of the sites. Much
of the TAF period will see VFR conditions with only a few high
clouds through the afternoon.

Low chance of an isolated thunderstorm or two this evening around
00Z, but confidence was too low to include in the TAF. Better
chances exists beyond 06Z as another thunderstorm complex moves
through the region. Still some uncertainty with storm track,
however, so only included TSRA in a prob30 group for now.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MOZ088-093>096-101>105.

KS...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for KSZ101.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Didio
Hazardous weather outlook, Jul 13, 9:21 AM CST, 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1021 AM CDT Thu Jul 13 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141530-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1021 AM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Additional showers and thunderstorms will be possible across
southwest Missouri and southeast Kansas this evening into the
overnight hours, capable of producing large hail, damaging winds,
and localized flash flooding.

Hot and humid conditions today will result in Heat Index values
around 105 degrees this afternoon across southwest Missouri and
southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms are possible Friday into
Saturday morning. Localized heavy rainfall and flash flooding
will be the main risks, but a few strong to severe storms will be
possible at times.

Additional thunderstorms will then be possible by the middle of
next week along with the potential return of excessive heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight for southwest
Missouri and southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jul 13, 4:30 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
530 AM CDT Thu Jul 13 2023

MOZ071-083-131100-
Dent MO-Phelps MO-
530 AM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Dent
and central Phelps Counties through 600 AM CDT...

At 530 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Newburg, or 10 miles southwest of Rolla, moving
southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rolla, Salem, Doolittle, Newburg, Edgar Springs, Lenox, Bangert,
Howes, Lecoma, Lake Spring and Anutt.

This includes Interstate 44 near mile marker 168, and between mile
markers 179 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 9137 3750 9171 3756 9176 3760 9176
      3760 9180 3786 9203 3797 9185
TIME...MOT...LOC 1030Z 311DEG 37KT 3781 9186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto
Local storm report, Jul 13, 5:56 AM CST, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
656 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     Tstm Wnd Dmg     3 ESE Niangua           37.37N 92.78W
07/13/2023                   Webster            MO   Amateur Radio

            Delayed report. Large tree snapped. Time
            estimated from radar.

&&

KP

The radar

The Springfield radar (KSGF), 182 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Oregon

When
July 13, 10:00 AM CST to July 14, 9:57 AM CST
Where
Oregon County, 0.69 mi N of Thayer
Reported by
COOP Observer
Coordinates
36.530, -91.550

A Co-Op observer reported a 24 hour rainfall of 4.63 inches.

Heavy Rain, Oregon

When
July 13, 10:00 AM CST to July 14, 10:08 AM CST
Where
Oregon County, 3.6 mi ESE of Couch
Reported by
Public
Coordinates
36.580, -91.320

A citizen reported a 24 hour rainfall of 5.60 inches.

Flash Flood, Oregon

When
July 14, 10:00 AM CST to 4:00 PM CST
Where
Oregon County, 3.6 mi ESE of Couch to 3.77 mi ESE of Couch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.580, -91.320

Highway E at a low water crossing on Louse Creek was flooded and impassable.

Thunderstorm Wind, Jasper

When
July 14, 5:36 PM CST
Where
Jasper County, 5.53 mi N of Asbury
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.360, -94.620

Tree limbs of at least 1 inches in diameter and some shingle damage was caused by high winds.

Thunderstorm Wind, Jasper

When
July 14, 5:54 PM CST
Where
Jasper County, 0.88 mi SE of Chitwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.090, -94.540

Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.

Thunderstorm Wind, Newton

When
July 14, 6:13 PM CST
Where
Newton County, 0.55 mi W of Neosho
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.870, -94.380

Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.

Thunderstorm Wind, Newton

When
July 14, 6:15 PM CST
Where
Newton County, 0.88 mi SW of Neosho
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.860, -94.380

Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.

Thunderstorm Wind, Jasper

When
July 14, 6:20 PM CST
Where
Jasper County, 0.69 mi N of Dudenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.310, -94.080

Tree limbs of at least 1 inches in diameter and some shingles were peeled back by high winds.

Thunderstorm Wind, Jasper

When
July 14, 6:32 PM CST
Where
Jasper County, 0.69 mi N of Dudenville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.310, -94.080

Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.

Thunderstorm Wind, Barry

When
July 14, 6:35 PM CST
Where
Barry County, 0.88 mi NE of Monett Friend Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.910, -94.010

The AWOS at the Monett airport measured a wind gust of 60 mph.

Thunderstorm Wind, Barry

When
July 14, 6:37 PM CST
Where
Barry County, 1.77 mi SE of Purdy
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.800, -93.900

Several large limbs up to 8 inches were reported down. Power poles were also reported damaged.

Thunderstorm Wind, Dade

When
July 14, 6:40 PM CST
Where
Dade County, 1.49 mi NNE of Seybert
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.540, -93.770

Tree limbs of at least 1 inches in diameter and some shingles were peeled off of one home by high winds.

Thunderstorm Wind, Barry

When
July 14, 6:42 PM CST
Where
Barry County, 0.69 mi N of Purdy
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
36.830, -93.920

The roof of a chicken barn suffered significant damage along with several power lines reported down. Large round hay bails were reported to have blown across a road.

Thunderstorm Wind, Barry

When
July 14, 6:45 PM CST
Where
Barry County, Cassville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.680, -93.870

A large limb was reported down.

Thunderstorm Wind, Barry

When
July 14, 7:00 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.920, -93.930

A large tree fell on power lines causing power outages.

Thunderstorm Wind, Stone

When
July 14, 7:06 PM CST
Where
Stone County, 1.66 mi E of Cape Fair
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.730, -93.490

Extensive tree damage was reported with large trees snapped or uprooted and numerous large limbs down.

Thunderstorm Wind, Stone

When
July 14, 7:10 PM CST
Where
Stone County, 1.38 mi S of Silver Dollar City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.650, -93.430

Several large tree limbs were reported down.

Thunderstorm Wind, Greene

When
July 14, 7:12 PM CST
Where
Greene County, 0.69 mi S of Republic
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.110, -93.480

High winds downed tree limbs blew shingles off a home.

Thunderstorm Wind, Stone

When
July 14, 7:14 PM CST
Where
Stone County, 2.82 mi SSE of Notch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.630, -93.340

Several trees were uprooted or snapped and tree limbs downed by high winds.

Thunderstorm Wind, Stone

When
July 14, 7:16 PM CST
Where
Stone County, 5.77 mi SSE of Notch
Measured
74 kt (85 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.590, -93.320

Weather observing equipment on the Branson Belle recorded a wind gust of 85 mph on Table Rock Lake. Some tree damage occurred around the dock location.

Thunderstorm Wind, Stone

When
July 14, 7:20 PM CST
Where
Stone County, 1.49 mi SSW of Reeds Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.730, -93.390

Several large tree limbs were reported down.

Thunderstorm Wind, Stone

When
July 14, 7:25 PM CST
Where
Stone County, 0.69 mi S of Kimberling City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.590, -93.430

Several large tree branches were downed by high wind onto a home. Some shingles were blown of the roof of the home.

Thunderstorm Wind, Taney

When
July 14, 7:25 PM CST
Where
Taney County, 2.15 mi SSW of Branson Mem Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.620, -93.290

Multiple large tree limbs of 6 to 8 inch diameter was reported down.

Thunderstorm Wind, Taney

When
July 14, 7:25 PM CST
Where
Taney County, Hollister
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.620, -93.220

Multiple large tree limbs were reported down.

Thunderstorm Wind, Taney

When
July 14, 7:30 PM CST
Where
Taney County, 4.43 mi NW of Ridgedale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.570, -93.300

Several tree were down across local roads.

Thunderstorm Wind, Taney

When
July 14, 7:30 PM CST
Where
Taney County, 1.31 mi WNW of Pt Lookout Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.640, -93.250

Tree limbs of at least 1 inches in diameter and at least one power pole were downed by high winds.

Thunderstorm Wind, Stone

When
July 14, 7:30 PM CST
Where
Stone County, 6.08 mi NE of Blue Eye
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.560, -93.320

A large oak tree was up rooted and fell on a camper trailer at the Old 86 Campground at Table Rock Lake. A woman sleeping in the camper was killed.

Thunderstorm Wind, Taney

When
July 14, 7:36 PM CST
Where
Taney County, 2.66 mi NE of Rockaway Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.730, -93.140

Tree limbs of at least 1 inches in diameter and at least one power pole were downed by high winds.

Thunderstorm Wind, Greene

When
July 14, 7:37 PM CST
Where
Greene County, 1.77 mi SE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.180, -93.280

A large tree was blown down blocking the intersection of National Avenue and Seminole Streets.

Thunderstorm Wind, Taney

When
July 14, 7:38 PM CST
Where
Taney County, 2.98 mi SSW of Branson Mem Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.610, -93.300

Multiple large limbs from 2 to 3 inches in diameter were reported down.

Thunderstorm Wind, Greene

When
July 14, 7:39 PM CST
Where
Greene County, 2.2 mi W of Sequiota
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.150, -93.270

Tree limbs of at least 1 inches in diameter and some shingles were damaged by high winds.

Thunderstorm Wind, Taney

When
July 14, 7:40 PM CST
Where
Taney County, 0.89 mi NW of Branson
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.660, -93.230

Numerous large trees were reported down in town.

Thunderstorm Wind, Taney

When
July 14, 7:40 PM CST
Where
Taney County, 1.38 mi N of Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.700, -93.120

A large 15 inch diameter tree was downed on Chishom Trail.

Thunderstorm Wind, Greene

When
July 14, 7:42 PM CST
Where
Greene County, 0.55 mi W of Langston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.180, -93.240

Tree limbs of at least 1 inches in diameter and some shingles were damagers by high winds.

Thunderstorm Wind, Taney

When
July 14, 7:43 PM CST
Where
Taney County, 1.38 mi N of Forsyth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.700, -93.120

Tree limbs of at least 1 inches in diameter and a few shingles were blown off a home by high winds.

Thunderstorm Wind, Taney

When
July 14, 8:00 PM CST
Where
Taney County, 1.8 mi ENE of Forsyth
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.690, -93.090

A power pole and several large limbs at least 3 inches in diameter were blown down.

Thunderstorm Wind, Taney

When
July 14, 8:05 PM CST
Where
Taney County, 1.49 mi SSE of Protem
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.510, -92.840

Multiple trees were reported down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Stone2023-07-1461FemaleCampingDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121491, 1121492, 1121490, 1121516, 1121499, 1121493, 1121500, 1121494, 1121495, 1121584, 1121566, 1121496, 1121553, 1121561, 1121514, 1121578, 1121582, 1121560, 1121563, 1121921, 1121565, 1121504, 1121562, 1121581, 1121554, 1121556, 1121575, 1121557, 1121508, 1121511, 1121522, 1121523, 1121530, 1121521, 1121555, 1121519, 1121577.